Minnesota, 2022

Hail in Minnesota, July 11, 2022

July 11, 2022 · NWS FGF · 2 events in 1 county or zone

Nickel to quarter sized hail was produced by an isolated storm that moved across portions of Pennington County during the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Nickel to quarter sized hail was produced by an isolated storm that moved across portions of Pennington County during the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 11, 1:52 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 11, 1:52 PM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
252 PM CDT Mon Jul 11 2022

.SHORT TERM...(This evening through Tuesday night)
Issued at 250 PM CDT Mon Jul 11 2022

Impacts in the short term will continue to be from scattered
showers with embedded thunder as upper wave departs NW MN late
this afternoon into the evening. Overnight skies clear out and
temps will fall within a couple degrees of 60. Then basically a
rinse and repeat of a forecast for tomorrow with another short
wave bringing shower chances to NW MN in the NW flow aloft. The
track of the wave is a bit further east with the western edge of
activity likely not in the valley tomorrow afternoon. Also will
see temps a touch warmer tomorrow as well with some low to mid 80s
in the valley and west and a bit less of a northwesterly breeze.

.LONG TERM...(Wednesday through Monday)
Issued at 250 PM CDT Mon Jul 11 2022

- Warmer temperatures return from Wednesday onward
- Thunderstorm chances Thursday into Friday
- Progressive and uncertain storm track this weekend
- Slight chances for thunderstorms into next week

Looking into the Wednesday through Monday period, the primary
concerns will be hotter temperatures and thunderstorm chances later
this week. Strong H5 ridging builds into the Central and Northern
Plains by mid-week, with a ridge axis extending northward into
Nunavut. Heights will be at a maximum over the Four Corners Region
and will approach the 600 dm mark by late Wednesday. Upper flow
across the forecast area is expected to be northwesterly for
Wednesday, then turning westerly by midday Thursday. This will allow
temperatures to climb into the upper 80s to middle 90s. Ensemble
guidance is increasingly agreeable regarding a shortwave riding
across the upper extent of the ridge, bringing thunderstorms back
into the area heading into Thursday afternoon and evening.

Additional thunderstorm chances are in the forecast Friday and into
the weekend; however confidence in a single solution is low at this
point.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1237 PM CDT Mon Jul 11 2022

Showers and thunderstorms will continue to move across the TVF
and BJI locations this afternoon. Thinking activity will stay east
of GFK but will need to monitor the western edge of the line of
convection sliding south in N MN this afternoon. NW winds gusting
25 to 30kts today will diminish with sunset. VFR overnight at all
TAF locations.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...JK
LONG TERM...Lynch
AVIATION...JK
Hazardous weather outlook, Jul 11, 2:37 AM CST, 13 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
337 AM CDT Mon Jul 11 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-120845-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
337 AM CDT Mon Jul 11 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will occur today, highest chances in the
northern Red River valley and into northwestern Minnesota. Brief
heavy rain, lightning, and possibly small hail will occur with the
thunderstorms. They will diminish in the evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The next chance for more widespread thunderstorms comes late
Thursday into Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Fargo/Grand Forks radar (KMVX), 107 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pennington

When
July 11, 4:34 PM CST
Where
Pennington County, 1.38 mi S of Thief River Falls
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.110, -96.180

Hail, Pennington

When
July 11, 4:42 PM CST
Where
Pennington County, 1.66 mi NNE of (Tvf)thief Rvr Falls
Measured
1 in hail
Reported by
Public
Coordinates
48.090, -96.160

Received a public report of mainly dime to nickel sized hail, with a few quarter sized pieces mixed in.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049146, 1049148.